Since I did a multipart series on chemical warfare last month, I’ve had several e-mails asking for my take on the Russian gas used to break up the Chechen hostage situation. The information that I can get from wire-service reports doesn’t make for a very coherent picture, but I imagine it’s not very coherent in Moscow, either.
First off, I think we can rule out nerve gas itself, or some weaker form of same. None of the victims, as far as I’ve read, display signs of cholinergic poisoning. Any cholinesterase inhibitor strong enough to knock someone unconscious is strong enough to do a lot more to them, and I’m just not hearing about the symptoms you’d expect. For starters, there are effects on the salivary and sweat glands that are quite noticable. It wasn’t nerve gas.
There’s been speculation about an unusual agent known as BZ. This isn’t one that I covered in my series of posts, since it’s rarely (if ever) been used in the real world. BZ is a CNS agent, probably quinuclidinyl benzilate or a similar compound (the precise formula’s never been made public.) It hits the muscarinic receptors, which are involved in nerve gas toxicity, and several others as well. It causes tremors, hallucinations, memory loss and various other odd symptoms. In fact, the lack of a predictable response is the main reason it’s never been used much. I don’t think that this was what was used in Moscow, although it can’t be ruled out.
Whatever agent this was, its main effect seems to have been CNS depression. The loss of consciousness and vomiting reported would be typical of sedative overdoses or alcohol poisoning, for example. I’ve seen a report wondering if this was plain old chloroform, but I doubt it – the quantity of chloroform vapor needed to do what this did would have probably stripped the paint off the place, for one thing, since it condenses out to the liquid if it hits a cold surface. Sticking with that chemical class would lead you to a Freon of some sort, and I guess I can’t rule that out, although it seems an odd thing to use. We’re getting very close to medical anaesthetics like halothane, though.
Otherwise, I’d wonder about some sort of aerosol sedative, perhaps fentanyl or another compound that acts on opioid receptors. Getting that into an easily used form wouldn’t be easy, but it’s certainly not impossible. And it would fit with many of the symptoms that have been described.
What this tragic incident points out is that there’s not such thing as the “knockout” gas beloved of thrillers and screenplays. Anything that can induce quick unconsciousness in a person can go on to kill them. No one’s found a way around that problem, clearly.